Vol. 13, No. 4, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 9, 2005–2264
Issue 8, 1777–2003
Issue 7, 1547–1776
Issue 6, 1327–1546
Issue 5, 1025–1326
Issue 4, 777–1024
Issue 3, 521–775
Issue 2, 231–519
Issue 1, 1–230

Volume 15, 10 issues

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
A finiteness theorem for specializations of dynatomic polynomials

David Krumm

Vol. 13 (2019), No. 4, 963–993

Let t and x be indeterminates, let ϕ(x) = x2 + t (t)[x], and for every positive integer n let Φn(t,x) denote the n-th dynatomic polynomial of ϕ. Let Gn be the Galois group of Φn over the function field (t), and for c let Gn,c be the Galois group of the specialized polynomial Φn(c,x). It follows from Hilbert’s irreducibility theorem that for fixed n we have GnGn,c for every c outside a thin set En . By earlier work of Morton (for n = 3) and the present author (for n = 4), it is known that En is infinite if n 4. In contrast, we show here that En is finite if n {5,6,7,9}. As an application of this result we show that, for these values of n, the following holds with at most finitely many exceptions: for every c , more than 81% of prime numbers p have the property that the polynomial x2 + c does not have a point of period n in the p-adic field p.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

arithmetic dynamics, function fields, Galois theory
Mathematical Subject Classification 2010
Primary: 37P05
Secondary: 11S15, 37P35
Received: 28 May 2018
Revised: 22 January 2019
Accepted: 22 February 2019
Published: 6 May 2019
David Krumm
Reed College
Portland, OR
United States